What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 9:22 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, May 9, 9:22 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1022 PM EDT Wed May 9 2018
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 303 PM EDT Wed May 9 2018
A cold front will drop southeast across central Indiana tonight. The
front combined with sufficient moisture, instability and wind shear
will trigger scattered to numerous thunderstorms late today and
tonight. A few could be strong or severe. Then, the front will
oscillate back and fourth over central Indiana with the result of
periodic showers and thunderstorms through the middle of next week.
Temperatures will be above to well above normal with highs mostly in
the 80s.
&&
.NEAR TERM (Rest of Today and Tonight)...
Issued at 303 PM EDT Wed May 9 2018
Thunderstorms, including some strong or severe will be the main
concern late afternoon and this evening.
Models in good agreement that a surface low, near Dubuque Iowa early
this afternoon, will lift north into Ontario late this evening. As
it does, an associated warm front will lift northeast across central
Indiana late this afternoon and a cold front will drop southeast
across central Indiana tonight. As the warm front moves through and
dry air moves in a aloft, instability should increase with late day
and early evening sfc based CAPES expected to plateau near 1000
J/KG. The front and upper wave moving over the Great Lakes combined
with the instability and increasing bulk shear should trigger
scattered to numerous late day and evening thunderstorms. A few
could be severe with damaging winds being the main threat. That
said, would not rule out an isolated tornado near and north of a
Muncie to Tipton to Lafayette line, where the stronger shear is.
The activity should drop off overnight from northwest to southeast
as the front progresses and instability wanes.
Blend temperatures look reasonable but there is some uncertainty
especially southeast as the exact location of the cold front at 12z
will make a difference of a few degrees on either side of it.
&&
.SHORT TERM (Thursday through Saturday)...
Issued at 303 PM EDT Wed May 9 2018
The main focus for the short term will be on shower and thunderstorm
timing and will be made difficult as a front will be over the area
and oscillating across the region.
Models in fair agreement that the cold front will stall south of
central Indiana on Thursday allowing for plenty of sunshine and dry
weather. However, the front will then move back to the north
Thursday night into Friday and then south across our area again
Saturday. This would support the blend chance PoPs Thursday night
into Friday and again on Saturday with low confidence in exact
timing and coverage. Do not expect to see any severe weather but
could see some garden variety storms by Friday per model instability
progs.
With the exact timing and location of the front in doubt, so too
will be the temperatures at times. That said, good confidence most
locales will see well above normal temperatures with highs in the
80s Friday and Saturday per the blend.
&&
.LONG TERM /Saturday Night Through Wednesday/...
Issued at 218 PM EDT Wed May 9 2018
Models are close enough that the model blend initialization
was accepted for most items.
A front will meander around the area during the long term, with the
models differing on frontal placement and location of best chances
for rain. This results in daily chances for rain, with a low
confidence on timing and location of higher PoPs through the period.
Temperatures will remain above normal through mid-week next week,
but again confidence is lower in specifics due to the uncertainties
in front location and rainfall.
&&
.AVIATION /Discussion for the 10/03Z TAF Update/...
Issued at 1021 PM EDT Wed May 9 2018
Update...
No changes.
Previous Discussion...
The thunderstorm threat has been minimal so far. However, a line
of showers and thunderstorms is approaching from Illinois at this
time. So, will leave VCTS in TAFs through Thu 05Z. Conditions will
generally be VFR outside of any convection, but as always there
could be quick deterioration in flight categories in any storms
that do form. Meanwhile, gusty southwest winds will continue into
the night with a threat for low level wind shear through Thu 05Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50/ES
AVIATION...TDUD
Hazardous weather outlook, May 9, 2:32 PM EST, 8 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
332 PM EDT Wed May 9 2018
INZ021-028>031-035>049-051>057-060>065-067>072-101000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
332 PM EDT Wed May 9 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Outlook: Thunderstorms will develop late this afternoon and evening.
Some could be strong or severe.
Hazards: Damaging winds are the main threat. However, large hail is
possible and an isolated tornado can not be ruled out mainly near
and north of a Muncie to Tipton to Lafayette line. Cloud to ground
lightning and brief heavy rain are also threats with any storm.
Timing: Best threat for severe storms are from 5 PM to 11 PM.
Discussion: A cold front will drop southeast across central Indiana
tonight. The front will interact with sufficient moisture,
instability and wind shear and result in scattered to numerous
thunderstorms, some of which could be strong or severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Outlook: Thunderstorm activity is possible at times over all or parts
of central Indiana Thursday night into Friday and again starting
Saturday. Severe storms are not expected at this time. However, any
storm is capable of producing cloud to ground lightning, gusty winds
and brief heavy rain.
Discussion: A frontal system is expected to meander across the area
into early next week. This will result in periodic thunderstorm
chances.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 9, 5:35 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
635 PM EDT WED MAY 9 2018
INZ028-029-035-036-043-092315-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
635 PM EDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...WESTERN TIPPECANOE...
WARREN...NORTH CENTRAL VERMILLION AND NORTHWESTERN MONTGOMERY
COUNTIES UNTIL 715 PM EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Covington, or 9 miles northeast of Danville,
moving northeast at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
West Lafayette, Covington, Veedersburg, Williamsport, Attica,
Shadeland, West Lebanon, Hillsboro, Perrysville, New Richmond,
Wingate, Newtown, Pine Village, Mellott, State Line City, Pence,
Foster, Tab, Rainsville and Gessie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4048 8753 4048 8709 4052 8709 4050 8694
4017 8695 4001 8746 4014 8753
TIME...MOT...LOC 2235Z 217DEG 40KT 4023 8749
TDUDSpecial weather statement, May 9, 9:15 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1015 PM EDT WED MAY 9 2018
INZ035-043-044-100300-
Fountain IN-Parke IN-Vermillion IN-
1015 PM EDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN...PARKE AND
VERMILLION COUNTIES UNTIL 1100 PM EDT...
At 1014 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Farm, or 17 miles north of Paris, moving east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clinton, Rockville, Veedersburg, Newport, Fairview Park, Cayuga,
Montezuma, Rosedale, Dana, Hillsboro, Kingman, Perrysville,
Universal, Mecca, Bloomingdale, Marshall, Mellott, Wallace, Lodi and
Bridgeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 8753 4018 8711 4010 8709 3987 8709
3987 8703 3977 8701 3961 8701 3962 8753
TIME...MOT...LOC 0214Z 248DEG 36KT 3986 8761
TDUDSpecial weather statement, May 9, 9:19 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1019 PM EDT WED MAY 9 2018
INZ056-057-100300-
Rush IN-Shelby IN-
1019 PM EDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHELBY AND RUSH
COUNTIES UNTIL 1100 PM EDT...
At 1019 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rushville, or 10 miles east of Shelbyville, moving
northeast at 60 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rushville, St. Paul, Milroy, Glenwood, New Salem, Manilla, Falmouth,
Mays, Moscow and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3945 8549 3945 8563 3942 8563 3957 8573
3979 8548 3979 8535 3978 8530 3952 8530
TIME...MOT...LOC 0219Z 233DEG 50KT 3954 8559
TDUD